Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 48, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2022, 5:11 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 5:11 PM MST (00:11 UTC)
- Expired
- Aug 17, 2022, 6:15 PM MST
- In force
- 64 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3118 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WUUS55 KVEF 180011 SVRVEF AZC015-CAC071-NVC003-180115- /O.NEW.KVEF.SV.W.0048.220818T0011Z-220818T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 511 PM PDT Wed Aug 17 2022 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Southwestern Mohave County in northwestern Arizona... East central San Bernardino County in southern California... South central Clark County in southern Nevada... * Until 615 PM PDT/615 PM MST/. * At 510 PM PDT/510 PM MST/, a severe thunderstorm was located 7 miles north of Oatman, or 11 miles east of Bullhead City, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. * Locations impacted include... Bullhead City, Kingman, Laughlin, Topock, Yucca, Katherine Landing, Needles, Wild Cow Campground, Oatman, Mojave Ranch Estates, Mohave Valley, Big Bend Rec Area, Golden Valley, Highway 95 And I-40, Mesquite Creek, Dw Ranch Road, New Kingman-Butler, Arizona Village, Hualapai Mountain Park and Willow Valley. This includes the following highways... Interstate 40 in Arizona between mile markers 0 and 8, and between mile markers 18 and 63. Interstate 40 in California between mile markers 131 and 155. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3461 11481 3528 11478 3542 11390 3488 11375 TIME...MOT...LOC 0010Z 266DEG 23KT 3514 11435 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DB
2 follow-up statements
615
WWUS55 KVEF 180045
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
545 PM PDT Wed Aug 17 2022
AZC015-CAC071-NVC003-180115-
/O.CON.KVEF.SV.W.0048.000000T0000Z-220818T0115Z/
Mohave AZ-San Bernardino CA-Clark NV-
545 PM PDT Wed Aug 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
PDT/615 PM MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES...
At 543 PM PDT/543 PM MST/, a severe thunderstorm was located near
Kingman, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees. Wind gusts over 60 mph
have been reported at Needles.
Locations impacted include...
Bullhead City, Kingman, Laughlin, Topock, Yucca, Katherine Landing,
Needles, Wild Cow Campground, Oatman, Mojave Ranch Estates, Mohave
Valley, Big Bend Rec Area, Golden Valley, Highway 95 And I-40,
Mesquite Creek, Dw Ranch Road, New Kingman-Butler, Arizona Village,
Hualapai Mountain Park and Willow Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 8, and between
mile markers 18 and 63.
Interstate 40 in California between mile markers 131 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3461 11481 3528 11478 3542 11390 3488 11375
TIME...MOT...LOC 0043Z 266DEG 23KT 3515 11409
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DB468
WWUS55 KVEF 180107
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
607 PM PDT Wed Aug 17 2022
AZC015-CAC071-NVC003-180117-
/O.EXP.KVEF.SV.W.0048.000000T0000Z-220818T0115Z/
Mohave AZ-San Bernardino CA-Clark NV-
607 PM PDT Wed Aug 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE...EAST
CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE
AT 615 PM PDT/615 PM MST/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3461 11481 3528 11478 3542 11390 3488 11375
TIME...MOT...LOC 0107Z 266DEG 23KT 3516 11397
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:42 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 17, 1:42 PM MST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 142 PM PDT Wed Aug 17 2022 .SYNOPSIS...Thunderstorm chances will continue through Saturday before high pressure building in from the Pacific brings a temporary break Sunday through Tuesday. Locally heavy rain will be possible with thunderstorms, with the greatest risk in and east of Mohave County. Temperatures will hover slightly below normal, more so in areas which see the most clouds and rain. && .SHORT TERM...through tonight. Early afternoon satellite loop showed scattered thunderstorms bubbling near and southeast of I-15, with shallower cumulus farther north and west. Surface obs showed light winds away from thunderstorms, and temperatures a few degrees higher than 24 hours ago. The main concerns with thunderstorms this afternoon and evening are heavy rain/flash flooding and strong downburst winds. A tongue of precipitable water at or above 1.5 inches which will fuel heavy rain potential was located up the Colorado River Valley, including eastern San Bernardino, western Mohave, and southern Clark counties. Drier air above the deeper moisture, as evidenced by 6.95 um water vapor imagery, will be available for entrainment into taller updrafts, fueling downburst wind potential. High resolution models are showing potential for thunderstorms over the southern Great Basin to persist through the evening and overnight, where strong winds will be more of a threat than heavy rain. .LONG TERM...Thursday through the Weekend. The focus of the long term is the remnants of the tropical system that impacted the Texas Gulf Coast a few days ago. The aforementioned Pacific trough will shift northeast and EC/GEFS means indicate a broad area of high pressure setting up off the coast. This would serve to effectively block the tropical moisture from progressing farther west and into the Pacific, but instead halt its motion over southern Arizona and set the stage for a multiple periods of heavy rainfall over the southern half of the state, from Thursday night into Sunday. That high pressure over the Pacific may continue to build into the weekend and shift slowly eastward, when it does, the troughing over Arizona deforms and stretches out, lessening the focused lifting over southern Arizona but distributing vort maxes across much of the state. This should serve to bring widespread heavy rainfall across much of the state, including Mohave County, and perhaps as far west as the Mojave Preserve and the CRV. As of now, GEFS/EC/GEM agree in keeping the heaviest QPF along and south of the I-40 corridor, but this would put many of the hardest hit areas of Mohave County in the area of concern for further flash flooding impacts such as Golden Valley, Kingman, and the Hualapai Mountains. There is still some uncertainty however, as the ridge could build in quicker and push the moisture swath farther east per some of the minority clusters. There does appear to be a pretty stark PoP/QPF gradient as a result of this ridge building in, which is currently keeps much of Inyo, Esmeralda, Nye, and western San Bernardino more or less dry. But if the forecast trends wetter or even maintains its current expectations, then would think that a FF Watch again for at least Mohave looks like a safe bet for Friday and Saturday. && .AVIATION...For Harry Reid...Scattered thunderstorms are expected once again through this afternoon and into the early evening mainly over the higher terrain surrounding the Las Vegas Valley. While there is a slight chance that storms could directly affect the terminal late this afternoon and early evening, a more likely scenario is for gusty winds from outflows to move through the area this evening, and this is included in the TAF. Outside of thunderstorm activity today, winds should be light with skies SCT AOA 12kft. Additional thunderstorm activity is expected on Thursday, possibly starting earlier in the day near 18Z. Again, it looks like most will remain over the higher terrain, but can rule out a storm developing in the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected area-wide once again today and into this evening. Storms are expected to develop over the higher terrain surrounding KBIH by mid-afternoon, possibly directly affecting the field after 22Z. Storms will be more scattered in nature near KDAG with the activity expected mainly during the late afternoon or early evening. The Lower Colorado River Valley sites will see the best chance of storms during the evening hours. Outside of thunderstorm activity, light winds favoring typical diurnal trends are expected along with skies SCT AOA 12kft. Outside of any outflow boundary influences overnight, winds will remain light. Another day of scattered mainly afternoon and evening thunderstorms expected Thursday potentially affecting all TAF sites. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...TB3 AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 17, 5:01 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT WED AUG 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HEAVY RAIN 13 W NEEDLES 34.86N 114.85W
08/17/2022 U1.50 INCH SAN BERNARDINO CA LAW ENFORCEMENT
HEAVY RAIN CAUSED A SEMI TO SPIN OUT INTO
THE CENTER DIVIDE.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:17 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 12:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 3:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 18, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 4:38 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 3:52 PM MST | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 18, 3:56 PM MST | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 18, 4:21 PM MST | Flash Flood Warning | VEF | San Bernardino | 106 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Severe Thunderstorm Warnings in Nevada, 2022Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.